Alert archive / Mississippi / Flash Flood Warnings in 2017

Flash Flood Warning 110, NWS Jackson, MS

August 8, 2017Forrest County, Lamar County, Marion County, Mississippi

NWS Jackson, MS issued this flash flood warning at Aug 8, 2017, 3:18 PM CDT for Forrest County, Lamar County, Marion County, Mississippi. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 8, 2017, 3:18 PM CDT (20:18 UTC)
Expired
Aug 8, 2017, 6:15 PM CDT
In force
3 hr
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

Counties Forrest County, MS, Lamar County, MS, Marion County, MS

What was reported inside it

TimeReportWhereRemark
Aug 8, 4:00 PM CDTFLASH FLOOD2 Ne Hattiesburg, MSFLOODING HAD OCCURRED AT THE INTERSECTION OF EAST PINE AND EVANS STREETS. RELAYED VIA SOCIAL MEDIA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 42 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 8.3 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2017-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1417 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2017-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1417 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
693 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

587 
WGUS54 KJAN 082018
FFWJAN
MSC035-073-091-082315-
/O.NEW.KJAN.FF.W.0110.170808T2018Z-170808T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
318 PM CDT TUE AUG 8 2017

The National Weather Service in Jackson has issued a

* Flash Flood Warning for...
  Marion County in south central Mississippi...
  Forrest County in southeastern Mississippi...
  Lamar County in southeastern Mississippi...

* Until 615 PM CDT

* At 318 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. One to two inches of rain have 
  already fallen on saturated soils. Flash flooding is expected to 
  begin shortly.

* Some locations that will experience flooding include...
  Hattiesburg, Petal, Columbia, Kokomo, Sandy Hook, West Hattiesburg,
  Purvis, Sumrall, Rawls Springs, Pickwick, Mclaurin, Pinebur,
  Sunrise, Macedonia, Improve, Baxterville and Corinth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3107 8984 3107 8992 3113 8994 3113 9000
      3117 9001 3118 9003 3124 9004 3144 8966
      3143 8914 3114 8914 3100 8980 3100 8984

$$

TW
2 follow-up statements
724 
WGUS74 KJAN 082152
FFSJAN

Flash Flood Statement
National Weather Service Jackson MS
452 PM CDT TUE AUG 8 2017

MSC091-082201-
/O.CAN.KJAN.FF.W.0110.000000T0000Z-170808T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Marion MS-
452 PM CDT TUE AUG 8 2017

...THE FLASH FLOOD WARNING FOR MARION COUNTY IS CANCELLED...

Flooding is no longer expected to pose a threat. Please continue to
heed any remaining road closures.

LAT...LON 3118 8965 3143 8965 3143 8914 3117 8915

$$

MSC035-073-082315-
/O.CON.KJAN.FF.W.0110.000000T0000Z-170808T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Forrest MS-Lamar MS-
452 PM CDT TUE AUG 8 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 PM CDT FOR
NORTHERN FORREST AND NORTHERN LAMAR COUNTIES...

At 451 PM CDT, the public reported street flooding in downtown 
Hattiesburg due to heavy rain from thunderstorms that moved through 
the area. Up to two inches of rain have fallen on saturated soils. 
Flash flooding is ongoing or expected to begin shortly.

Some locations that will experience flooding include...
Hattiesburg, Petal, West Hattiesburg, Sumrall, Rawls Springs, Sunrise
and Macedonia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3118 8965 3143 8965 3143 8914 3117 8915

$$

TW
068 
WGUS74 KJAN 082230
FFSJAN

Flash Flood Statement
National Weather Service Jackson MS
530 PM CDT TUE AUG 8 2017

MSC035-073-082240-
/O.CAN.KJAN.FF.W.0110.000000T0000Z-170808T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Forrest MS-Lamar MS-
530 PM CDT TUE AUG 8 2017

...THE FLASH FLOOD WARNING FOR NORTHERN FORREST AND NORTHERN LAMAR
COUNTIES IS CANCELLED...

The heavy rain has ended and flood waters have receded. Flooding is 
no longer expected to pose a threat. Please continue to heed any 
remaining road closures.

LAT...LON 3118 8965 3143 8965 3143 8914 3117 8915

$$

TW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Aug 8, 3:17 PM CDT, 1 minute earlier.

Area forecast discussion, Aug 8, 3:17 PM CDT, 1 minute before
Area Forecast Discussion
National Weather Service Jackson MS
317 PM CDT Tue Aug 8 2017

.DISCUSSION...

Through tomorrow:

A stalled boundary parked over the ArkLaMiss has interacted with
an anomalously moist airmass over the region to produce showers
and thunderstorms with substantial rain rates. 24 hour totals have
eclipsed 7" in some isolated locations in the Delta and mainly
2"-5" elsewhere throughout the JAN CWA. A slow moving MCV is well
sampled on radar as it slowly moves out of the Delta into Central
MS just south of the US 82 corridor. This interesting feature has
resulted in some high rainfall rates as it has slowly chugged
along, leaving some of the highest rainfall totals we've seen
today in its wake. More convective type storms are noted in the
southern portions of the region. The main threat through the rest
of this afternoon and through the night will continue to be flash
flooding as storms continue to develop.

There will be a slight lull activity late tonight but activity
will begin to increase once again tomorrow morning as the tropical
airmass remains over the ArkLaMiss. The focus for the heaviest
rainfall tomorrow seems to be in the sames areas as today, just
along and north of the stalled boundary. Any significant rainfall
rates through the period could easily lead to flash flooding due
to the saturated ground. A Flash Flood Watch will be in effect
for all counties along and north of Interstate-20. Cloud cover and
rainfall will keep temperatures well below their early August
averages.

Wednesday night through Monday:

Quasi-stationary surface boundary over northern sections will
begin moving north as mid level ridging tries to build into the
region. While the focus for the heavy rainfall will have moved
away, widespread PWs above 2 inches along with a series of
shortwaves embedded in the westerlies will lead to an enhanced
coverage of diurnal convection through much of the period. Locking
down where the heaviest rain will occur will be quite difficult
and probably be very localized based on available convective
outflow boundaries. Generally speaking, though, northern portions
should continue to get the most precip being more firmly
entrenched in the westerlies.

By Monday, impressive mid level trough will drop south through the
MS and OH river valleys serving to squash the mid level ridge and
give the old surface boundary a nudge back to the south. May have to
contend with flooding risk again Monday or Tuesday as PWs look to
remain above 2 inches. /26/

&&

.AVIATION...
18Z TAF discussion:
Flight categories range from VFR to MVFR as thunderstorms continue
to form near a boundary draped over our region. A very moist
airmass over the region will continue to lead to overcast
conditions through most of the TAF period. Sites that are impacted
by TSRA through the period could see categories lower to IFR with
some isolated LIFR. Patchy fog could develop at a number of sites
around the region overnight and through early tomorrow morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       72  86  73  88 /  52  61  43  59
Meridian      71  84  73  88 /  50  58  46  61
Vicksburg     72  85  73  89 /  54  59  37  54
Hattiesburg   74  87  73  89 /  43  58  38  62
Natchez       72  85  72  88 /  51  57  31  49
Greenville    70  85  71  88 /  29  52  33  46
Greenwood     70  84  72  88 /  29  57  44  55

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Flash Flood Watch through Wednesday evening for MSZ026>052.

LA...Flash Flood Watch through Wednesday evening for LAZ007>009-015-
     016.

AR...Flash Flood Watch through Wednesday evening for ARZ074-075.

&&

JPM3/26
Hazardous weather outlook, Aug 8, 2:39 PM CDT, 39 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
239 PM CDT Tue Aug 8 2017

ARZ074-075-LAZ007>009-015-016-MSZ018-019-025>052-057-091945-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Bolivar-Sunflower-Leflore-Grenada-Carroll-Montgomery-
Webster-Clay-Lowndes-Choctaw-Oktibbeha-Washington-Humphreys-
Holmes-Attala-Winston-Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-
Leake-Neshoba-Kemper-Warren-Hinds-Rankin-Scott-Newton-Lauderdale-
Jasper-
239 PM CDT Tue Aug 8 2017

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, and north
central Mississippi.

.DAY ONE...Tonight and Wednesday

FLOODING
THREAT...Elevated
TIMING...Tonight through Wednesday

Periods of rain and thunderstorms will move across the area
through the period. Rainfall amounts of three to five inches are
possible over already saturated soils. These conditions could
easily result in flash flooding.

(www.weather.gov/images/jan/graphicast/image1.png)

.DAYS TWO THROUGH SEVEN...Wednesday night through Monday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Monday.

LAZ023>026-MSZ053>056-058>066-072>074-091945-
Franklin LA-Catahoula-Tensas-Concordia-Claiborne-Copiah-Simpson-
Smith-Clarke-Jefferson-Adams-Franklin MS-Lincoln-Lawrence-
Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
239 PM CDT Tue Aug 8 2017

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, east central Mississippi, and
south central Mississippi.

.DAY ONE...Tonight and Wednesday

FLOODING
THREAT...Limited
TIMING...Tonight through Wednesday

Periods of rain and thunderstorms will move across the area
through the period. Rainfall amounts of one to two inches are
possible which may result in flash flooding.

(www.weather.gov/images/jan/graphicast/image1.png)

.DAYS TWO THROUGH SEVEN...Wednesday night through Monday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Monday.

26

&&

...HAZARD LEGEND...

*FLOODING*
Extreme...Confident in significant flooding.
Significant...Significant flooding possible.
Elevated...Confident in flooding.
Limited...Flooding possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   www.weather.gov/jan/safe
Latest Weather Briefing...
   www.weather.gov/jan/weather_briefing

Tropical page...
   www.weather.gov/jan/tropical
National Hurricane Center Home Page...
   www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR FLOODING ISSUES...

Current Watches and Warnings...
   www.weather.gov/jan/safe_HeavyRain

Observed Precipitation Images...
   www.weather.gov/jan/precipmaps

River Forecast Center...
   www.weather.gov/lmrfc/
Significant River Flood Outlook...
   www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html
Day 1 through 3 Excessive Rainfall...
   www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml
Excessive Rainfall Discussion...
   www.wpc.ncep.noaa.gov/discussions/qpferd.html
Day 1 through 7 QPF...
   www.wpc.ncep.noaa.gov/qpf/qpf2.shtml
QPF Discussion...
   www.wpc.ncep.noaa.gov/discussions/qpfpfd.html

In the hours before

Local storm report, Aug 8, 9:23 AM CDT, 5 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
923 AM CDT TUE AUG 08 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 AM     FLASH FLOOD      PORTLAND                33.24N 91.51W
08/08/2017                   ASHLEY             AR   PUBLIC

            FARM EQUIPMENT UNDER WATER AND WATER OVER A FARM ROAD IN
            PORTLAND. REPORT, WITH PICTURE, RELAYED VIA SOCIAL MEDIA.

&&

19
Special weather statement, Aug 8, 2:12 PM CDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Jackson MS
212 PM CDT TUE AUG 8 2017

LAZ009-MSZ034-040-041-081945-
East Carroll LA-Washington MS-Sharkey MS-Issaquena MS-
212 PM CDT TUE AUG 8 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN EAST CARROLL
PARISH...SOUTH CENTRAL WASHINGTON...NORTHWESTERN ISSAQUENA AND
NORTHWESTERN SHARKEY COUNTIES UNTIL 245 PM CDT...

At 212 PM CDT, Meteorologists were tracking a strong thunderstorm
over Grace, or near Rolling Fork, moving east at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Rolling Fork, Anguilla and Nitta Yuma around 245 PM CDT.

Other locations impacted by this storm include Mayersville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3292 9116 3309 9108 3304 9076 3282 9091
TIME...MOT...LOC 1912Z 288DEG 7KT 3298 9095

TW
Local storm report, Aug 8, 2:32 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
232 PM CDT TUE AUG 8 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1218 PM     FLASH FLOOD      4 E STARKVILLE          33.47N 88.75W
08/08/2017                   OKTIBBEHA          MS   BROADCAST MEDIA

            ST. ANDREW'S LANE AT THE GARDEN HOMES OF
            HIGHLAND PLANTATION HAD UP TO ONE FOOT OF
            STANDING WATER.

&&
Local storm report, Aug 8, 2:45 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
245 PM CDT TUE AUG 8 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 AM     FLASH FLOOD      1 SW COLUMBUS           33.50N 88.42W
08/08/2017                   LOWNDES            MS   PUBLIC

            FLOODING HAD OCCURRED ON COLLEGE STREET NEXT
            TO THE M.U.W CAMPUS. RELAYED VIA SOCIAL
            MEDIA.

&&
Local storm report, Aug 8, 2:56 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
256 PM CDT TUE AUG 8 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     FLASH FLOOD      1 SE JACKSON            32.31N 90.20W
08/08/2017                   HINDS              MS   PUBLIC

            A PERSON HAD TO BE RESCUED FROM THEIR
            VEHICLE AT PALMYRA AND WEST MONUMENT
            STREETS. RELAYED VIA SOCIAL MEDIA.

&&
Local storm report, Aug 8, 2:59 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
259 PM CDT TUE AUG 8 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     FLASH FLOOD      6 NNE MAYERSVILLE       32.98N 91.01W
08/08/2017                   ISSAQUENA          MS   EMERGENCY MNGR

            SOME ROADS WERE FLOODED IN NORTHERN PORTIONS
            OF THE COUNTY.

&&

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 6:20 AM CDTSpecial Weather StatementJANWashington55 min
Aug 8, 7:54 AM CDTFlash Flood WarningJANWashington3 hr
Aug 8, 9:44 AM CDTFlash Flood WatchJANAttala, Bolivar, Carroll, Choctaw, Clay, Grenada and 24 more33 hr
Aug 8, 10:10 AM CDTFlash Flood WarningJANWashington3 hr
Aug 8, 1:53 PM CDTFlash Flood WarningJANIssaquena, Sharkey, Washington3 hr
Aug 8, 2:12 PM CDTSpecial Weather StatementJANSharkey33 min
Aug 8, 2:30 PM CDTFlash Flood WarningJANJones3 hr
Aug 8, 4:46 PM CDTAreal Flood WarningJANIssaquena, Sharkey, Washington12 hr

Nearby

Flash Flood Warnings in Mississippi, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.